Kansas, 2012

Hail in Kansas, October 1, 2012

October 1, 2012 · NWS DDC · 1 event in 1 county or zone

A very early morning thunderstorm became marginally severe near Bison in Rush county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A very early morning thunderstorm became marginally severe near Bison in Rush county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 1, 5:29 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 1, 5:29 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
629 AM CDT MON OCT 1 2012

...UPDATED AVIATION SECTION...

.SYNOPSIS...
ISSUED AT 121 AM CDT MON OCT 1 2012

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATE A CLOSED OFF UPPER
LEVEL LOW DRIFTING EASTWARD ACROSS THE ARK-LA-TEX REGION. MEANWHILE,
A +90KT UPPER LEVEL JET IS DIVING SOUTH-SOUTHEAST ACROSS MONTANA
INTO EASTERN WYOMING. NEAR THE SURFACE, A POOL OF LOW LEVEL MOISTURE
EXTENDS NORTHWARD ACROSS WEST TEXAS INTO SOUTHWEST KANSAS WITH H85
DEWPOINTS UP AROUND 8C. A SURFACE TROUGH IS EDGING SLOWLY EASTWARD
ACROSS WESTERN KANSAS AS A COLD FRONT APPROACHES FROM THE NORTH
THROUGH NEBRASKA.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 237 AM CDT MON OCT 1 2012

SHORT RANGE MODELS INDICATE THE CLOSED OFF UPPER LEVEL LOW REMAINING
ANCHORED ACROSS ARKANSAS TODAY. MEANWHILE, A WEAK UPPER LEVEL
SHORTWAVE IS EXPECTED TO DROP SOUTH OUT OF THE NORTHERN PLAINS INTO
THE HIGH PLAINS OF WESTERN KANSAS TODAY BRINGING ANOTHER SHOT FOR
PRECIP TO THE AREA. AS THE IMPULSE TRACKS SOUTHWARD ACROSS THE
WESTERN HIGH PLAINS TODAY, THE LEFT EXIT REGION OF THE APPROACHING
UPPER LEVEL JET WILL PASS GENERALLY ACROSS EASTERN COLORADO AND FAR
WESTERN KANSAS PROVIDING MORE FAVORABLE UPPER LEVEL SUPPORT. THIS
WILL COINCIDE WITH AN H7 BAROCLINIC ZONE SETTING UP ACROSS WESTERN
KANSAS THIS AFTERNOON BEHIND THE ADVANCING COLD FRONT. HOWEVER,
MOISTURE AVAILABILITY WILL BE MARGINAL AT BEST LIMITING INSTABILITY
WHILE NAM AND GFS MODEL SOUNDINGS INDICATE A LACK OF FAVORABLE DEEP
LAYER SHEAR. REGARDLESS, ENOUGH SUPPORT EXISTS THAT A FEW SHOWERS
WITH AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT TODAY.

TEMPERATURES WILL BE A LITTLE COOLER TODAY IN WAKE OF A COLD FRONT
PUSHING SOUTH ACROSS WESTERN KANSAS BY MID TO LATE MORNING. THE NAM,
GFS, AND UKMET SHOW LOWER H85 TEMPERATURES THIS AFTERNOON WITH THE
LOWER TEENS(C) ACROSS CENTRAL KANSAS TO THE MID TEENS(C) IN FAR
SOUTHWEST KANSAS. LOOK FOR HIGHS GENERALLY UP INTO THE 70S(F)
THIS AFTERNOON. LOWER TEMPERATURES ARE LIKELY TONIGHT AS COOLER
AIR FILTERS SOUTH INTO WESTERN KANSAS OVERNIGHT WITH H85
TEMPERATURES DOWN AROUND 10C. LOWS CAN BE EXPECTED DOWN INTO THE
40S(F) BY DAYBREAK TUESDAY MORNING, ESPECIALLY WITH WINDS BECOMING
MORE LIGHT AND VARIABLE AS LEE SIDE TROUGHING BEGINS TO DEVELOP IN
EASTERN COLORADO.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 AM CDT MON OCT 1 2012

TUESDAY THROUGH WEDNESDAY NIGHT:
DURING THIS TIME FRAME...AS ONE UPPER LOW/TROUGH AXIS MOVES EAST
AWAY FROM THE CENTRAL CONUS...ANOTHER SIGNIFICANT UPPER TROUGH WILL
FORM ACROSS THE CANADA ROCKIES AND MOVE EAST-SOUTHEAST THROUGH
MONTANA AND ACROSS THE NORTHERN GREAT PLAINS.  WITH THE PASSAGE OF
THE SECOND TROUGH...A STRONG COLD FRONT IS EXPECTED TO MOVE QUICKLY
THROUGH WESTERN KANSAS WEDNESDAY NIGHT.

PRIOR TO TROUGH DEVELOPMENT IN THE NORTHERN ROCKIES
TUESDAY...SHORTWAVE RIDGING WILL INFLUENCE SENSIBLE WEATHER ACROSS
THE CENTRAL ROCKIES AND CENTRAL/NORTHERN PLAINS (NEBRASKA/SOUTHERN
SOUTH DAKOTA TO BE MORE SPECIFIC) AND BENIGN WEATHER WITH SEASONAL
TEMPERATURES ARE FORECAST.  850MB TEMPERATURES +13 TO +19C FROM EAST
(SOUTH CENTRAL KS) TO THE WEST (COLORADO BORDER) SUGGEST AFTERNOON
HIGHS TUESDAY IN THE MID 70S.  NO CHANGE IN THE FORECAST IS NEEDED
IN THAT RESPECT. AS THE UPPER TROUGH CONTINUES TO DEVELOP AND MOVE
EAST-SOUTHEAST ACROSS MONTANA...SURFACE LEE TROUGH WILL DEEPEN
TUESDAY NIGHT WITH SOUTH WINDS INCREASING TO 10 TO 15 MPH.  THIS
WILL HELP KEEP TEMPERATURES OUT OF THE 40S FOR THE MOST PART (EXCEPT
NEAR COLORADO BORDER) WED NIGHT.

DURING THE DAY WEDNESDAY... SOUTH WINDS WILL CONTINUE AHEAD OF THE
CHARGING COLD FRONT.  BY LATE IN THE AFTERNOON...ECMWF MODEL SHOWS
THE FRONT KNOCKING ON THE DOOR OF WEST-CENTRAL KANSAS...AND A LOW
LEVEL THERMAL RIDGE WILL SPREAD EAST IMMEDIATELY AHEAD OF THE
FRONT.  WARMEST TEMPERATURES WEDNESDAY SHOULD BE JUST AHEAD OF THE
FRONT...WHICH WOULD INCLUDE A PORTION OF WEST CENTRAL/SOUTHWEST
KANSAS. THE NAM12 AND SREF MEANS SHOW THE FRONT MOVING SOUTH
FASTER...WHICH IS A SOLUTION THAT HAS MERIT DUE TO THE HIGHER
RESOLUTION MODELS BETTER HANDLING OF THE INITIAL SOUTHWARD SURGE
ACROSS FAR WESTERN KANSAS DUE TO TERRAIN EFFECTS. THE OFFICIAL
FORECAST ALREADY REFLECTS COOLER TEMPERATURES NORTH (ALTHOUGH NOT
THAT MUCH COOLER) FOR HIGHS SUGGESTING A TREND TOWARD THE FASTER
SOLUTIONS.  CANNOT DISAGREE WITH THIS AND WILL NOT CHANGE THE
GRADIENT...HOWEVER AHEAD OF THE FRONT...FEEL PRETTY GOOD THAT SOME
UPPER 80S WILL BER REACHED AND WILL INCREASE HIGHS A COUPLE
DEGREES...ESPECIALLY FROM LIBERAL TO MEDICINE LODGE.

WEDNESDAY NIGHT...PLAN TO BACK OFF ON THE POPS WITH THE MID LEVEL
BAROCLINIC ZONE STILL UP IN IN CENTRAL/SOUTHERN NEBRASKA MOST OF THE
NIGHT WEDNESDAY NIGHT...WITH THE MID LEVEL FRONT APPROACHING I-70
CORRIDOR 09-12Z THURSDAY MORNING.  PLAN TO GO WITH 15-20 POPS ONLY
ACROSS NORTHERN COUNTIES...MAINLY NORTH OF HIGHWAY 96.

THURSDAY THROUGH SUNDAY:
VERY INTERESTING WEATHER THIS PERIOD AS THE COLDEST AIR OF THE
SEASON IS EXPECTED TO IMPACT THE CENTRAL PLAINS...INCLUDING WESTERN
KANSAS. THE FIRST COLD FRONT (MENTIONED ABOVE) WILL PROVIDE THE
INITIAL DROP IN TEMPERATURES THURSDAY.  NO CHANGED REQUIRED IN THE
FORECAST FOR THURSDAY AND THURSDAY NIGHT FROM THE NEW ALLBLEND LOAD
(NEW ALLBLEND DID NOT CHANGE THE THURSDAY-THURSDAY NIGHT GRIDS). AS
A SECONDARY JET STREAK ROTATES ACROSS THE GREAT PLAINS FRIDAY AND
FRIDAY NIGHT...ANOTHER MUCH COOLER SURGE OF CANADIAN AIR WILL MOVE
SOUTHWARD INTO WESTERN KANSAS.  WHILE THE FINER DETAILS AMONG THE
GLOBAL MODELS ARE STILL IN SOME DISAGREEMENT REGARDING
POSITION/ORIENTATION AND TIMING OF THE MID/UPPER LEVEL JET
STREAKS...THE LOW LEVEL FIELDS FROM ALL THE MODELS SHOW A VERY
AGGRESSIVE COLD (AND EVEN WET) SIGNAL FRIDAY NIGHT INTO SATURDAY.
IN FACT...THIS AIRMASS IS SO COLD IN THE ECMWF, GFS, AND CANADIAN
GEM THAT SOME SNOW CANNOT BE RULED OUT ACROSS SOME PORTIONS OF THE
WESTERN PLAINS! FOR NOW...WITH CONSENSUS AMONG THE NEIGHBORING
OFFICES...WILL GO WITH THE ALLBLEND GUIDANCE FOR POPS (WHICH IS
STILL SLIGHT INCREASE OVER PREVIOUS FORECAST) WITH 20-30 POPS FRIDAY
NIGHT AND 20 POPS SATURDAY.  THERE IS HIGHER THAN USUAL CONFIDENCE
IN THE AGGRESSIVE TEMPERATURE FORECAST FOR THIS TIME RANGE...AND PER
COLLABORATION WITH NEIGHBORING WEATHER FORECAST OFFICES...WILL LOAD
IN THE CONSALL GUIDANCE (A CONSENSUS BLEND GUIDANCE OF ALL MOS AND
GRIDDED GLOBAL MODEL TEMPERATURE FIELDS) WHICH IS ABOUT 5 DEGREES
COLDER FOR SATURDAY HIGHS VERSUS THE ALLBLEND GUIDANCE. SATURDAY
TEMPERATURES MAY NOT ESCAPE THE 40S FOR MUCH OF WESTERN KANSAS!
OTHER ASPECTS OF THE FORECAST DURING THIS TIME FRAME WERE NOT
CHANGED.  LOOK FOR CONTINUED UPDATES IN THE UPCOMING WEEKEND
FORECAST REGARDING THIS FIRST TASTE OF THE UPCOMING COLD SEASON.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 622 AM CDT MON OCT 1 2012

NORTH WINDS WILL PREVAIL THROUGH THE TAF PERIOD WITH WIND SPEEDS
AVERAGING 15 KNOTS DURING THE DAY TODAY...WITH WINDS DECREASING TO
7 TO 10 KNOTS TONIGHT AS THE CENTER OF A SURFACE HIGH APPROACHES
SOUTHWEST KANSAS. SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO
CONTINUE THROUGH MOST OF THE DAY BENEATH A STRONG NORTH-TO-SOUTH
UPPER JET....HOWEVER ONLY PLAN TO HANDLE ANY PRECIPITATION WITH
VCSH OR VCTS AS APPROPRIATE BASED ON RADAR TRENDS FOR THE FOR THE
FIRST 2 TO 5 HOURS OF THE TAF PERIOD. AFTER THAT...ANTICIPATED
COVERAGE IS NOT EXPECTED TO BE GREAT ENOUGH TO INCLUDE IN THE TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  43  74  50 /  20   0   0   0
GCK  73  42  75  49 /  20   0   0   0
EHA  73  45  76  50 /  20   0   0   0
LBL  75  45  75  49 /  20   0   0   0
HYS  73  40  74  50 /  20   0   0   0
P28  78  47  74  52 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...UMSCHEID
AVIATION...UMSCHEID
Hazardous weather outlook, Oct 1, 2:55 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT MON OCT 1 2012

KSZ030-031-043>046-061>066-074>081-084>090-020900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 AM CDT MON OCT 1 2012 /255 AM MDT MON OCT 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF WESTERN KANSAS THROUGH EARLY TO MID AFTERNOON. ALTHOUGH SEVERE WEATHER
IS NOT EXPECTED, CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rush

When
October 1, 6:33 AM CST
Where
Rush County, 3.51 mi NW of Bison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.560, -99.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418064.